Louisiana, 2020

Tornadoes and Hail in Louisiana, May 5 to 8, 2020

May 5 to 8, 2020 · NWS LCH · 19 events in 7 counties and zones

A cold front moved into Louisiana and stalled on the 5th causing a round of severe weather. A second front moved in during the 8th causing another round.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$713,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A cold front moved into Louisiana and stalled on the 5th causing a round of severe weather. A second front moved in during the 8th causing another round.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 5, 6:30 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 5, 6:30 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
730 PM CDT Tue May 5 2020

.DISCUSSION...
For the 05/06/20 0000 UTC TAF package.

&&

.AVIATION...
Sea breeze and southward moving frontal boundary sparking
isolated/scattered convection late this afternoon amid otherwise
VFR conditions. VFR is expected to prevail this evening away from
convection, some of which is being handled quite poorly by short
term guidance. Maintained the VCTS at all sites through mid to
late evening, with VFR thereafter.

13

&&

.PREV DISCUSSION... /issued 413 PM CDT Tue May 5 2020/

SYNOPSIS...
Sfc front extends from roughly Vicksburg to near Huntsville and
Conroe, while vsbl satellite shows hints of a seabreeze taking
shape just inland of the Jefferson County and Cameron Parish
coasts. Very warm and humid conditions persist acrs the area
today with temperatures near 90 acrs lower SE TX and mid/upper 80s
elsewhere while dewpoints are mostly around 70. Local radars show
an isolated shower along the seabreeze just west of Galveston Bay,
with a few showers beginning to develop along the front acrs W
cntl LA to the Lakes region.

24

DISCUSSION...
Latest CAM guidance indicates convection will continue to develop
through the late aftn into the evening. Ample heating this aftn in
the moist airmass ahead of the boundary could be enough to provide
for a few stronger storms late this aftn/evening as the front
moves south. Any strong storms that develop could be capable of
producing hail or strong to marginally severe wind gusts, but the
overall risk should remain isolated. Guidance also suggests a
secondary band of showers could develop late this evening or
overnight around or just after midnight (behind the sfc front and
possibly along the 850 MB boundary), but activity is expected to
be isolated to widely sctd.

Otherwise, increasing northwesterly flow aloft will help to bring
high pres and drier air into the region by Wednesday morning.
Dry weather and more seasonal temperatures can be expected
Wednesday and Thursday, with southerly winds redeveloping during
the day Thursday as the sfc high shifts east.

Warm advection regime will become established Thursday night
ahead of the next cold front that will move into the area Friday.
This system looks to be a little more robust than today's, with
more widespread showers and storms expected to develop along the
front as it crosses the region. There is still some uncertainty
regarding the severe threat associated with this system,
especially as better dynamics and upper support will reside north
and northeast of the region. But, instability should be sufficient
(especially if the front progresses through the area during the
aftn as guidance seems to suggest), along with a modest amount of
shear, that severe potential cannot be ruled out.

The front will progress south Friday night, with convection
shifting offshore by Saturday morning. High pres building in
behind the front will bring a return to drier weather, and even
some cooler temperatures for the weekend. High temps on Saturday
could just reach the lower 70s (a good 10 degrees below normal),
while overnight lows Sunday morning are expected to fall into the
upper 40s north to lower 50s south. Dry weather will prevail into
the early part of the week with temperatures moderating only
slightly, but staying near normal.

24

MARINE...
A cold front will slide south across the coastal waters tonight,
with SW/W winds shifting to an offshore direction and
strengthening by Wednesday morning. A brief period of exercise
caution conditions will be possible, but this should be
short-lived. Also, a few showers or tstms will be possible
overnight along the front, with rain chcs ending Wednesday
morning.

Winds will gradually veer east then southeast through Thursday,
strengthening Friday as sfc high pres shifts east. Another cold
front is expected to move through Friday night, with more
widespread showers and tstms possible along the front. This front
is expected to bring a surge of cool high pres, which could result
in exercise caution or marginal small craft advisory conditions on
Saturday.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  55  80  52  81 /  20   0   0   0
LCH  63  82  57  82 /  40   0   0   0
LFT  63  81  56  82 /  30   0   0   0
BPT  65  82  60  81 /  40  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.

&&
Hazardous weather outlook, May 5, 3:19 PM CST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
419 PM CDT Tue May 5 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-062130-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
419 PM CDT Tue May 5 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Tonight.

Widely scattered to scattered showers and thunderstorms will be
possible with a cold front through this evening. There is a Marginal
Risk of severe weather late this afternoon into the evening, as an
isolated storm or two could produce hail or strong wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A stronger cold front will move through the region Friday afternoon
and evening. Severe weather cannot be ruled out Friday, but overall
risk appears low at this time. Otherwise, dry and much cooler conditions
will prevail across the forecast area Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-062130-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
419 PM CDT Tue May 5 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Tonight.

A chance of showers and thunderstorms will be possible with the
cold front this evening into Wednesday. Any stronger storms that
develop could produce brief gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated offshore flow is expected to develop Wednesday morning
behind the front, resulting in a brief period of exercise caution
conditions.

Onshore flow will strengthen ahead of a front on Friday. The front
will move through the area late Friday into early Saturday,
accompanied by scattered to numerous showers and storms. Any
stronger storms that develop could produce brief gusty winds.
Stronger offshore flow is expected to develop Saturday behind the
front, and Small Craft Advisories may be necessary during the periods
of elevated winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

24

In the hours before

Special weather statement, May 5, 6:20 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
720 PM CDT Tue May 5 2020

TXZ216-060100-
Orange TX-
720 PM CDT Tue May 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR ORANGE COUNTY UNTIL 800 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vidor, moving east at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Orange, Port Neches, Vidor, Bridge City, West Orange, Rose City, Pine
Forest, Pinehurst and Orangefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3020 9409 3019 9371 3015 9371 3014 9369
      3008 9372 3009 9373 3000 9377 2998 9383
      2999 9386 2997 9385 3000 9396 3001 9396
      3001 9398 3003 9400 3004 9404 3007 9403
      3008 9409 3011 9407 3014 9410
TIME...MOT...LOC 0020Z 292DEG 11KT 3013 9399

13
Special weather statement, May 5, 6:57 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
757 PM CDT Tue May 5 2020

LAZ041-073-TXZ216-060145-
West Cameron LA-Calcasieu LA-Orange TX-
757 PM CDT Tue May 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMERON...
SOUTHWESTERN CALCASIEU PARISHES IN SOUTHWESTERN LOUISIANA AND
NORTHEASTERN ORANGE COUNTIES UNTIL 845 PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pinehurst, or near Orange, moving east at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Orange, Bridge City, West Orange, Vinton, Pinehurst, Toomey,
Orangefield and Forest Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3008 9388 3024 9380 3024 9377 3019 9347
      2993 9358
TIME...MOT...LOC 0057Z 291DEG 10KT 3015 9377

13
Special weather statement, May 5, 6:58 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
758 PM CDT Tue May 5 2020

TXZ215-216-060145-
Orange TX-Jefferson TX-
758 PM CDT Tue May 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON AND
SOUTHWESTERN ORANGE COUNTIES UNTIL 845 PM CDT...

At 758 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rose City, or near Beaumont, moving southeast at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Beaumont, Port Arthur, Nederland, Groves, Port Neches, Vidor, Bridge
City, Central Gardens, Rose City, Port Acres and Southeast Texas
Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3002 9421 3016 9407 3003 9382 2982 9402
TIME...MOT...LOC 0058Z 311DEG 7KT 3005 9408

13
Special weather statement, May 5, 7:53 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
853 PM CDT Tue May 5 2020

TXZ180-201-060245-
Hardin TX-Tyler TX-
853 PM CDT Tue May 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TYLER AND
NORTHEASTERN HARDIN COUNTIES UNTIL 945 PM CDT...

At 853 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alabama-Coushatta Reservation, or 11 miles east of Livingston, moving
southeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Silsbee, Kountze, Warren, Wildwood, Caney Head, Honey Island and
Village Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3049 9454 3074 9459 3049 9408 3024 9428
      3049 9464
TIME...MOT...LOC 0153Z 304DEG 38KT 3068 9474

Jones
Special weather statement, May 5, 7:55 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
855 PM CDT Tue May 5 2020

TXZ215-060245-
Jefferson TX-
855 PM CDT Tue May 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY UNTIL
945 PM CDT...

At 855 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fannett, or 7 miles southwest of Beaumont, moving southeast at 10
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Beaumont, Port Arthur, Nederland, Port Neches, Central Gardens,
China, Port Acres and Southeast Texas Regional Airport.

LAT...LON 3010 9424 3006 9403 3004 9404 3003 9403
      3003 9400 3001 9400 3002 9398 3001 9398
      3001 9396 3000 9395 2999 9393 2982 9400
      3001 9440
TIME...MOT...LOC 0155Z 292DEG 10KT 2999 9421

13

The radar

The Ft Polk radar (KPOE), 69 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

9 hail, 7 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Beauregard

When
May 5, 8:14 PM CST
Where
Beauregard County, Merryville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.750, -93.530

Trees were reported down in Merryville.

Thunderstorm Wind, Beauregard

When
May 5, 8:27 PM CST
Where
Beauregard County, Merryville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
30.750, -93.530

Multiple trees were reported down and a metal roof was damaged on Hennigan Street.

Tornado, Beauregard

When
May 5, 8:45 PM CST to 8:58 PM CST
Where
Beauregard County, 2.33 mi S of Longville to 8.75 mi SSE of Fulton
Rating
EF1
Path length
12.53 mi
Path width
75 yd
Continued into
Calcasieu, La (LCH)
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
30.567, -93.235

The tornado originated near Highway 171 south of the South Beauregard High School. It moved generally south-southeast, snapping trees, pulling some shingles off homes, and damaging outbuildings and carports. Magnolia Church, Lonnie Cole, Newt Hodges, Foreman, Andrew Mouhot, and Texas Eastern were some of the areas with damage. The max estimated winds were 105 mph.

Hail, Beauregard

When
May 5, 8:48 PM CST
Where
Beauregard County, 2.76 mi S of Fulton
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.480, -93.200

A retired National Weather Service employee reported quarter size hail near Ragley.

Hail, Beauregard

When
May 5, 8:48 PM CST
Where
Beauregard County, 0.69 mi S of Ragley
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.510, -93.230

A NWS employee reported quarter size hail in Ragley.

Thunderstorm Wind, Beauregard

When
May 5, 8:48 PM CST
Where
Beauregard County, 1.79 mi E of Oretta
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
30.530, -93.440

A roof was partly removed from a home near Oretta.

Tornado, Calcasieu

When
May 5, 8:58 PM CST to 8:59 PM CST
Where
Calcasieu County, 4.03 mi NE of Gillis to 4.01 mi ENE of Gillis
Rating
EF1
Path length
1.03 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.403, -93.144

The tornado originated in Beauregard Parish and continued into Calcasieu and caused damage to trees and a few houses along Topsy Road. Max estimated winds were 105 mph.

Hail, Lafayette

When
May 5, 9:10 PM CST
Where
Lafayette County, 0.6 mi W of Duson
Measured
1.75 in hail
Reported by
Public
Coordinates
30.230, -92.190

Golf ball size hail reported near Duson.

Hail, Lafayette

When
May 5, 9:33 PM CST
Where
Lafayette County, 0.91 mi NE of Scott
Measured
1.25 in hail
Reported by
Public
Coordinates
30.240, -92.090

Hail, Lafayette

When
May 5, 10:04 PM CST
Where
Lafayette County, 0.6 mi W of Lafayette
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.220, -92.030

KATC reported quarter size hail at the studio.

Hail, St. Martin

When
May 5, 10:20 PM CST
Where
St. Martin County, 0.69 mi N of Breaux Bridge
Measured
1 in hail
Reported by
Public
Coordinates
30.280, -91.900

Quarter size hail reported in Breaux Bridge.

Hail, Vernon

When
May 8, 12:16 PM CST
Where
Vernon County, 1.78 mi W of (Poe)ft Polk Aaf Lee
Measured
1 in hail
Reported by
Public
Coordinates
31.050, -93.230

Quarter size hail reported in Fort Polk.

Hail, Allen

When
May 8, 1:00 PM CST
Where
Allen County, 0.69 mi N of Elizabeth
Measured
1 in hail
Reported by
Public
Coordinates
30.880, -92.800

Quarter size hail reported in Elizabeth.

Tornado, Evangeline

When
May 8, 1:35 PM CST to 1:36 PM CST
Where
Evangeline County, 0.12 mi NNW of Mamou to 0.54 mi ESE of Mamou
Rating
EF1
Path length
0.63 mi
Path width
100 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
30.632, -92.421

A tornado briefly touched down in Mamou, blowing down some trees and damaging a few homes and businesses. One business had the roof removed. The max estimated wind speed was 100 mph.

Thunderstorm Wind, Calcasieu

When
May 8, 1:40 PM CST
Where
Calcasieu County, 2.48 mi ESE of De Quincy Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
30.470, -93.390

Damage to a metal roof on a home reported by a NWS employee on Cooper Road.

Hail, Beauregard

When
May 8, 1:55 PM CST
Where
Beauregard County, 3.16 mi NW of Ragley
Measured
1 in hail
Reported by
Public
Coordinates
30.550, -93.270

Quarter size hail reported between Ragley and Longville.

Thunderstorm Wind, Calcasieu

When
May 8, 2:45 PM CST
Where
Calcasieu County, Lake Charles Muni Ar
Measured
55 kt (63 mph) measured gust
Property damage
$250,000
Reported by
Public
Coordinates
30.120, -93.220

A wind gust of 63 mph was recorded at the KLCH ASOS. A helicopter was also flipped.

Thunderstorm Wind, Calcasieu

When
May 8, 2:49 PM CST
Where
Calcasieu County, 0.91 mi SE of Lake Charles Muni Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
30.110, -93.210

Tree down near the corner of Lincoln Road and Gulf Highway.

Thunderstorm Wind, Calcasieu

When
May 8, 3:03 PM CST
Where
Calcasieu County, 4.2 mi SW of Holmwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
30.070, -93.110

A tree was down near the intersection of Robinson and Helms Roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2020Every state in 2020This day in weather historyThe tornado archive for Louisiana, 2020Warnings in Louisiana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895037, 895038, 895044, 895027, 895028, 895039, 895045, 895029, 895030, 895031, 895032, 895033, 895034, 895036, 895040, 895035, 895041, 895042, 895043.